Texas, 2025

Hail in Texas, May 28, 2025

May 28, 2025 · NWS AMA · 3 events in 1 county or zone

Supercell thunderstorms moved southeast through the northeastern combined Oklahoma and Texas Panhandles on the 28th of May. 75 and wind gusts upwards of 87 mph, as well as a funnel cloud in Beaver County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Supercell thunderstorms moved southeast through the northeastern combined Oklahoma and Texas Panhandles on the 28th of May. These storms first produced large hail up to 1.75 and wind gusts upwards of 87 mph, as well as a funnel cloud in Beaver County. As one of these storms moved into Lipscomb County in the Texas Panhandle, it produced hail that reached up to three inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 6:16 PM CST, 1 hour 8 minutes earlier. Its key messages:

  • Issued at 144 PM CDT Wed May 28 2025
  • Strong to severe storms are expected in at least the northeast half of the Panhandles this afternoon-evening, with all hazards of severe weather possible.
  • Environment will be favorable for quick spin up tornados within lines of storms that may be hard to detect due to range from radar.
  • Lower chances for storms Thu-Sun, but then a more active pattern resumes next work week with better daily thunderstorm chances.
Area forecast discussion, May 28, 6:16 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
716 PM CDT Wed May 28 2025

...New UPDATE...

.UPDATE...
Issued at 714 PM CDT Wed May 28 2025

Severe thunderstorms continue to move east/southeast across the
northern Panhandles early this evening. The storms are capable of
producing large hail, damaging winds, and a tornado or two are
still possible. Storms have produced wind gusts up to 60 to 65 mph
and hail up to golf ball size across Beaver county. We have
expanded the Tornado Watch to include the northeastern Texas
Panhandle due to the potential for severe storms to reach that
area through 10 PM this evening.

Muscha

&&

.KEY MESSAGES...
Issued at 144 PM CDT Wed May 28 2025

- Strong to severe storms are expected in at least the northeast
  half of the Panhandles this afternoon-evening, with all hazards
  of severe weather possible.

- Environment will be favorable for quick spin up tornados within
  lines of storms that may be hard to detect due to range from
  radar.

- Lower chances for storms Thu-Sun, but then a more active
  pattern resumes next work week with better daily thunderstorm
  chances.

&&

.SHORT TERM ...
(This evening through Thursday night)
Issued at 144 PM CDT Wed May 28 2025

Bottom line: A weather system will cause thunderstorms this
afternoon and evening with possible MCS formation this evening
that can cause tornados, large hail, damaging winds, and flooding
rains.

A weather system is slowly moving south across the southern
plains today bringing another round of active weather for the
panhandles. The southward movement of the weather system will drag
a little jet energy into the area. This will be coupled with a
building of a ridge to the SW which will push a different piece of
jet energy into the area. The combination of these features will
provide the upper level diffluence and exhaustion for todays
active weather. Ahead of the weather system clearing conditions
will allow for daytime heating leading to increasingly unstable
conditions. This will lead to 1500 to 3000 J/kg cape developing across
the panhandles this afternoon to evening. Further the weather
system will draw up copious amounts of low level Gulf moisture
across the panhandles. All these features will lead to the
development of rain showers and thunderstorms in the panhandles
this afternoon and evening. These thunderstorms during the early
to mid afternoon hours favor a more discrete storm form to
supercells. However the dynamics during this time are still
increasing so the chances for severe weather is less during this
time. As the afternoon progresses and more so during the evening
around 6pm the dynamics ramp up across the panhandles with
increasing shear and helicity. The environment during this time
will shift that thunderstorms will favor the formation of lines.
This may cumulative with the formation of a squall line to full
fledged meso- convective system (MCS) that passes NW to SE across
the panhandles. During the evening a low level jet sets up that
will increase low level helicity to over 400 and 0-3 km shear of
30 to 40kt ahead of MCS. This will support an increasingly
favorable environment for the formation of tornados as the evening
drags on. Given the linear nature of convection this tornados may
favor quick spin up of QLCS while still allowing for book end
vortices and LEWPs that can produce stronger longer lasting
tornados. With such unstable conditions updrafts today will be
capable of supporting large hail which will be capable of reaching
or even surpassing 2 inches in size. Also the linear nature of
the storms is indicative that they will be able to cause strong
gusts fronts with damaging winds. With ample gulf moisture fueling
this event the PW within the lines of storms can reach or even
exceed 1.25 inches, especially in the NW portions of the
panhandles. This much available water will allow the storms to
produce heavy rainfall that can either lead directly to flash
flooding from intense rainfall or flooding from excessive rainfall
over already wet ground. This activity will persist through the
evening and into overnight hours until the MCS departs to the SE
in OK proper and N Texas. Following the passage of the
thunderstorms a cold front passes across the panhandles during the
overnight hours. The passage of the cold front will lead to the
formation of a low level cloud deck across the panhandles. This
deck will persist through much of Thursday morning and even into
the early Thursday afternoon which will help to limit some daytime
heating. Still the weather system will be present over the
southern plains still creating unstable conditions. This will
allow for a low chance of afternoon and evening rain showers and
thunderstorms to form. Currently the post frontal environment of
Thursday is not favorable for the formation of strong to severe
storms but these cannot be fully ruled out. Thursday will also be
much cooler compared to today with a 10 to 15 degree drop in the
temperatures.

SH

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 144 PM CDT Wed May 28 2025

The wet weather pattern is increasingly likely to remain across
the panhandles for the weekend and into next week. The large scale
pattern for the weekend still favors a broad NW flow to weak
ridging across the southern plains. This will allow for moisture
to remain across the panhandles and for the passage of weather
systems. As such there will be a chance for rain showers
and thunderstorms each day through the weekend into next week.
There is already hints that the dry line may make it return to the
panhandles by mid next week which can act as a further focus of
rain showers and thunderstorms.

SH

&&

.AVIATION...
(00Z TAFS)
Issued at 458 PM CDT Wed May 28 2025

A weather continues to impact the panhandles this afternoon and
evening causing bands of rain showers and thunderstorms. Current
activity is in the northern panhandles which will then move NW to
SE over the panhandles impacting all terminals. The storms will
bring degrading conditions of MVFR to even IFR both through low
cloud bases and reduction in visibility due to rainfall. Some of
the storms may become strong to severe producing damaging wind
gusts, large hail, and even tornados. The lines of storms may be
long making it difficult to fly around them even if you dont plan
on landing at any panhandle terminal. Once the lines of rain
showers and thunderstorms pass a low level cloud deck will have a
high chance of settling across the panhandles with continued MVFR
to IFR conditions. This cloud deck will then persist through the
rest of the morning hours and even into the early afternoon before
lifting and breaking out. There is then a low chance for rain
showers and thunderstorms of which the chances are not high enough
to reflect in the current TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  69  52  77 /  50  10  30  10
Beaver OK                  50  69  49  79 /  90  10  10   0
Boise City OK              47  66  48  82 /  60  20  20  10
Borger TX                  56  71  54  81 /  60  10  20  10
Boys Ranch TX              54  70  52  81 /  60  10  30  10
Canyon TX                  54  69  52  77 /  40  10  30  10
Clarendon TX               56  69  53  74 /  50  10  20  10
Dalhart TX                 49  67  49  80 /  70  10  20  10
Guymon OK                  49  68  48  80 /  80  10  20  10
Hereford TX                54  72  53  79 /  30  10  40  10
Lipscomb TX                53  69  50  78 /  80  10  10   0
Pampa TX                   54  68  52  77 /  60  10  20  10
Shamrock TX                56  69  52  76 /  60  10  20  10
Wellington TX              58  71  54  76 /  50  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....98
AVIATION...98
Hazardous weather outlook, May 28, 12:53 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
153 PM CDT Wed May 28 2025

OKZ001>003-TXZ001>020-317-290700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
153 PM CDT Wed May 28 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are expected to form in the Panhandles
this afternoon and evening. Large hail, damaging winds, heavy
rainfall, and a tornado may occur with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible each day Thursday through Tuesday.
The probability for widespread severe thunderstorms is low at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for the later afternoon and
evening.

In the hours before

Special weather statement, May 28, 6:27 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
727 PM CDT Wed May 28 2025

TXZ002-003-007-290100-
Sherman TX-Hansford TX-Moore TX-
727 PM CDT Wed May 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HANSFORD...
SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE COUNTIES THROUGH 800 PM
CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Gruver to 5 miles
northeast of Cactus. Movement was southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gruver and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3641 10164 3627 10133 3588 10185 3610 10200
TIME...MOT...LOC 0027Z 321DEG 15KT 3636 10162 3610 10193

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

COR
Local storm report, May 28, 6:48 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
748 PM CDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             6 NW Elmwood            36.69N 100.58W
05/28/2025  E1.00 Inch       Beaver             OK   Public

&&
Local storm report, May 28, 6:56 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
756 PM CDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Tstm Wnd Gst     8 W Slapout             36.60N 100.26W
05/28/2025  M61 MPH          Beaver             OK   Mesonet

&&

BRM
Local storm report, May 28, 6:57 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
757 PM CDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Hail             2 N Elmwood             36.65N 100.52W
05/28/2025  E1.75 Inch       Beaver             OK   Emergency Mngr

&&

JC
Local storm report, May 28, 7:00 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
800 PM CDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Hail             6 N Elmwood             36.71N 100.52W
05/28/2025  E1.50 Inch       Beaver             OK   Emergency Mngr

&&

JC
Local storm report, May 28, 7:03 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
803 PM CDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     8 W Slapout             36.60N 100.26W
05/28/2025  M87 MPH          Beaver             OK   Mesonet

            Corrects previous tstm wnd gst report from 8
            W Slapout. Winds gust of 61 mph continued
            through 7:40 PM.

&&

BRM

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lipscomb

When
May 28, 7:24 PM CST to 7:32 PM CST
Where
Lipscomb County, 2.62 mi WNW of Darrouzett to 2.62 mi ESE of Darrouzett
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.450, -100.360

A swath of large hail fell from two miles west of Darrouzett to four miles southeast of Darrouzett. Hail ranged from half dollar size to two inches in diameter.

Hail, Lipscomb

When
May 28, 7:36 PM CST
Where
Lipscomb County, 2.22 mi W of Follett
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.430, -100.170

Baseball size hail fell west of Follett. This resulted in broken windshields o some vehicles in the area.

Hail, Lipscomb

When
May 28, 8:06 PM CST to 8:08 PM CST
Where
Lipscomb County, 7.6 mi S of Follett
Measured
3.4 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.320, -100.130

A supercell thunderstorm that moved through the area roughly eight miles south of Follett produced very large hail. Ping pong ball size hail fell along FM1454 between Follett and Higgins. Additionally, several spotters observed and measured hailstones of 3.24 inches to 3.4 inches. It was likely that some of these stones had melted by the time the measurement had occurred and larger hail may have fallen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264737, 1264741, 1264742.